Virginia, 2013Damaging Wind in Virginia, March 16, 2013
March 16, 2013 · NWS RNK · 1 event in 1 county or zone
A thunderstorm tracking southeast across the county produced localized damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm tracking southeast across the county produced localized damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 16, 3:07 PM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Mar 16, 3:07 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EDT SAT MAR 16 2013
.SYNOPSIS...
A COLD FRONT SINKS SOUTH OF THE REGION THIS EVENING...STALLING
ACROSS NORTH CAROLINA SUNDAY...THEN BEGIN TO RETURN NORTHWARD AS A
WARM FRONT MONDAY. WAVES OF LOW PRESSURE WILL RIDE ALONG THE FRONT
THROUGH MONDAY WITH PERIODS OF RAIN ACROSS MUCH OF THE REGION.
SOME WINTER WEATHER WILL BE POSSIBLE ACROSS NORTHERN
AREAS...ESPECIALLY MONDAY MORNING. A STRONG COLD FRONT WILL
FINALLY SWEEP THROUGH THE AREA BY TUESDAY BRINGING AN END TO THE
PRECIPITATION...BUT LEAVING MUCH COLDER...WINDY CONDITIONS IN ITS
WAKE.
&&
.NEAR TERM /THROUGH SUNDAY/...
AS OF 400 PM EDT SATURDAY...
CWA REMAINS IN THE WARM SECTOR LATE THIS AFTERNOON WITH SURFACE LOW
LOW PRESSURE TRACKING EASTWARD ALONG THE MASON-DIXON LINE AND
PRODUCING SHOWERS ALONG THE BOUNDARY AND MIXED PRECIPITATION
FURTHER NORTH IN THE MUCH COLDER AIR OVER PENNSYLVANIA AND NEW
JERSEY. A FEW STORMS MAY DEVELOP INTO STRONG CELLS ACROSS OUR AREA
LATE THIS AFTERNOON AND EARLY EVENING GIVEN STEEP LAPSE
RATES...DECENT BULK SHEAR...INCREASING CAPE AND THE PROXIMATE
FRONTAL BOUNDARY. LIMITING FACTORS CONTINUE TO BE LACK OF DEEP
MOISTURE AND STILL LIMITED INSTABILITY...CAPES HAVE REMAINED BELOW
500 J/KG DESPITE STRONG SURFACE HEATING. THE STRONG TO SEVERE
THREAT SHOULD DIMINISH RAPIDLY AFTER SUNSET.
MEANWHILE AS THE SURFACE LOW CONTINUES TO MOVE EAST...THE COLD
FRONTAL BOUNDARY WILL BEGIN TO SLIP SOUTHWARD OVERNIGHT AND SUNDAY.
HIGH PRESSURE OVER THE GREAT LAKES SHIFTS EASTWARD AND RIDGES
SOUTHWARD EAST OF THE APPALACHIAN DIVIDE ON SUNDAY DEVELOPING A
FAIRLY CLASSIC CASE OF COLD AIR DAMMING. H85 TEMPS NEAR +10C TODAY
WILL BE SINKING TOWARD 0C AND BELOW BY TOMORROW AFTERNOON. SHOULD
SEE HIGH TEMPS A GOOD 20 DEGREES COOLER TOMORROW THAN TODAY AS
COLDER AIR FILTERS IN ALONG WITH CONSIDERABLE CLOUDINESS. THE FIRST
IN A SERIES OF WAVES ALONG THE FRONTAL BOUNDARY IS ALSO EXPECTED TO
RAISE THE CHANCES FOR PRECIPITATION IN THE FORM OF RAIN TO LIKELY BY
THE AFTERNOON. PTYPE ISSUED DO NOT REALLY BECOME A CONCERN UNTIL
TOMORROW NIGHT. INITIAL WAVE MAY PRODUCE QPF OF 0.10 INCHES IN THE
FAR SOUTHEAST TO 0.50 INCHES FAR NORTHWEST BY OOZ MONDAY.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 400 PM EDT SATURDAY...
ISSUE GOING THROUGH MONDAY MORNING WILL BE THE COLD AIR WEDGE AND
SUBSEQUENT PRECIP MOVING INTO THE AREA FROM THE WEST INTO THE COLD
AIR. LEANING TOWARD THE THERMAL PROFILE OF THE GFS AND SREF SHOWING
MAINLY A SLEET/SNOW SCENARIO BY LATE SUNDAY EVENING NORTH OF I-64
AND ACROSS THE HIGHER ELEVATIONS OF THE BLUE RIDGE WITH MAINLY RAIN
SOUTH OF THIS LINE. SOME SLEET AND/OR FZRA POSSIBLE BUT GROUND TEMPS
WILL BE WARM ENOUGH THAT ACCUMULATIONS WILL BE NIL SOUTH OF A LWB-
COVINGTON TO NATURAL BRIDGE VA LINE.
BASED ON QPF AM GETTING UP TO 1-4 INCHES OF SNOW ACROSS NE
GREENBRIER...MOST OF BATH-NRN ROCKBRIDGE AND BLUE RIDGE OF AMHERST.
AT THIS TIME GIVEN ITS 3RD PERIOD DO NOT SEE A POINT OF ADVISORY
YET...GIVEN THERE COULD BE SOME SUBTLE SHIFTS IN THE AREA OF PRECIP
ASSOCIATED WITH THE SFC LOW MOVING INTO SRN IND BY MONDAY MORNING.
MODELS ARE HITTING AREAS FURTHER NORTH WITH MORE QPF/SNOW.
THE WEDGE HOLDS MOST OF THE AREA INTO MONDAY AFTERNOON. DECENT
SOUTHEAST FLOW WILL BRING SOME CLEARING TO PORTIONS OF THE MTN
EMPIRE INTO SRN WV SUNDAY NIGHT/EARLY MONDAY BEFORE MORE CLOUDS
ARRIVE AHEAD OF THE COLD FRONT. WILL BE LIKE NIGHT/DAY BETWEEN HIGHS
WEST OF MARION AND TAZEWELL AND THE REST OF THE CWA MONDAY. SHOULD
SEE SOME BREAK IN PRECIP IN THE FAR SW UNTIL FLOW TURNS MORE
SOUTHWEST IN THE AFTERNOON. CONFIDENT THAT MOST OF THE CWA ONLY
REACHES THE 40S MONDAY...WITH NEAR 60 OVER RICHLANDS VA. SOME AREAS
LIKE HOT SPRINGS VA MAY NOT REACH THE UPPER 30S. ANY WINTRY PRECIP
IN THE NORTH TRANSITIONS TO LIQUID MONDAY AFTERNOON. INSTABILITY
ARRIVES IN THE FAR WEST BY THE LATE AFTERNOON TO INTRODUCE ISOLATED
THUNDER.
MONDAY NIGHT TIMING STILL LOOKS GOOD FOR GREATEST THREAT OF HEAVIER
RAINFALL WITH THE COLD FRONT. THIS FRONT WILL BE EAST OF THE CWA BY
DAWN WITH SHOWERS WINDING DOWN AS THE FLOW TURNS WEST. WILL LINGER
SHOWERS (RAIN/SNOW) IN THE FAR NW BEFORE DRYING IT OUT IN THE
AFTERNOON. MAY SEE SOME LINGERING SHOWERS EARLY MONDAY MORNING IN
THE EAST IF THE TIMING OF THE SYSTEM SLOWS DOWN.
MONDAY NIGHT SHOULD BE ONE WHERE TEMPS STEADY OR RISE AS THE WEDGE
BREAKS BUT THE PRECIP SHOULD KEEP IT FROM WARMING TOO MUCH. GOING
WITH MID TO UPPER 30S WEST TO LOWER TO MID 40S EAST.
TUESDAY...TEMPS WILL BE ABOUT AT THEIR HIGHS FOR THE SE WV/FAR SW
VA/NW NC MTNS...AND WILL BE WARMING OUT EAST FOR DOWNSLOPE CLEARING
WILL BE GREAT. THE WINDS BEHIND THIS SYSTEM WILL INCREASE TO 15 TO
25 MPH WITH GUSTS UP TO 40 MPH. MAY BE HIGHER THAN THAT.
GOING WITH HIGHS FROM THE UPPER 30S TO MID 40S FAR WEST TO LOWER 60S
EAST.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 1210 PM EDT SATURDAY...
THIS PERIOD IS NOW LOOKING MAINLY DRY YET COLDER THAN NORMAL. FRONT
THAT MOVES THROUGH TUESDAY IS GOING TO SINK SOUTH INTO THE GULF OF
MEXICO BY WEDNESDAY. ANOTHER SFC TROUGH PASSES BY WEDNESDAY BEHIND
THE DEPARTING MAIN LOW OVER THE NEW ENGLAND STATES...AND MAY SEE
SOME LIGHT RAIN/SNOW SHOWERS IN THE SE WV AREA WED AFTERNOON.
THIS WAVE MOVES BY WEDNESDAY EVENING TAKING ANY MOISTURE AWAY FROM
THE AREA. THINGS LOOK TRANQUIL INTO THURSDAY BUT REMAINING IN AN
UPPER TROUGH AS THE CLOSED LOW STAYS BLOCKED ACROSS MAINE/NEW
BRUNSWICK. THE MODELS ARE IN DIFFERENT CAMPS GFS/ECMWF ON THE NEXT
STORM SYSTEM EXITING THE DESERT SW/TX PANHANDLE THU AND MOVING IT
INTO THE GULF COAST STATES FRIDAY. THE OVERNIGHT GFS APPEARED TO FAR
NORTH WITH THIS SYSTEM GIVEN THE LOCATION/AMPLITUDE OF THE TROUGH IN
THE EAST...SO LEANED TOWARD A MORE SRN SOLUTION OF THE ECMWF/ECMWF
ENSEMBLES. STILL COULD SEE ENOUGH UPGLIDE NORTH OF THE FRONTAL
BOUNDARY WITH THE SFC LOW ACROSS GA FRIDAY THAT SOME LIGHT PRECIP
MAY MAKE IT INTO THE NC/FAR SRN VA COUNTIES FRIDAY. COLD ENOUGH AT
ALL LEVELS THAT SNOW COULD BE THE PTYPE BEFORE IT WARMS SOME TO
CHANGE TO RAIN...BUT THIS IS 6 DAYS AWAY...SO ANY SHIFT WILL CHANGE
THINGS. THE SFC LOW AND FRONT MOVE OFF THE SOUTHEAST COAST BY FRIDAY
NIGHT WITH A LIGHT NORTHERLY/NORTHEAST FLOW REMAINING ACROSS OUR
AREA.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
AS OF 120 PM EDT SATURDAY...
CLEAR SKIES HAVE PLACED ALL TAF SITES UNDER VFR CONDITIONS ON
SATURDAY. SATELLIE IMAGERY SHOWS SOME HIGH CIRRUS JUST OFF TO THE
WEST WHICH WILL MOVE INTO THE REGION THIS AFTERNOON. THE THREAT
STILL EXISTS FOR SOME AFTERNOON CONVECTION...MAINLY WELL EAST AND
SOUTH OF THE BLUE RIDGE. LEFT PRECIP OUT OF THE TAFS THIS AFTERNOON
DUE TO THE LIKELY SCATTERED NATURE OF CONVECTION. STILL EXPECT
MVFR/IFR CONDITIONS OVERNIGHT AS THE AREA BECOMES WEDGED IN AND THE
WINDS SHIFT AROUND TO AN EASTERLY COMPONENT. PLACED LIGHT RAIN
AND/OR DRIZZLE FOR ALL TAF LOCATIONS SUNDAY MORNING.
SUNDAY THROUGH WEDNESDAY CAN BE BEST CHARACTERIZED AS UNSETTLED. THE
FRONTAL BOUNDARY WILL NOT COMPLETELY CLEAR THE AREA UNTIL TUESDAY
MORNING. UNTIL THEN PERIODS OF RAIN AND LOW CEILINGS WILL BRING
EXTENDED PERIODS OF MVFR/IFR CONDITIONS TO ALL TAF LOCATIONS.
CONDITIONS WILL IMPROVE DRAMATICALLY BY TUESDAY AFTERNOON AND LAST
THROUGH WEDNESDAY.
&&
.HYDROLOGY...
AS OF 400 PM EDT SATURDAY...
LATEST ENSEMBLE RUNS (GFS/NAEFS/SREF) FOR THE NORTHERN BASINS DOES
NOT EVINCE TOO MUCH CONCERN WITH REGARD TO THE POTENTIAL FOR RIVER
FLOODING AT THIS TIME. WITH WIDE MODEL SPREAD ON QPF RANGING FROM AS
LITTLE AS 0.5 UP TO 2.5 INCHES THROUGH 12Z ON THE 20TH THERE IS ALSO
WIDE DIVERGENCE ON RIVER RESPONSE. THE BULK OF QPF SOLUTIONS FALL
INTO THE 1 TO 1.5 INCH RANGE OVER THE GREENBRIER AND UPPER JAMES
BASIN WHICH BRINGS RIVERS UP BUT MOSTLY TO BELOW ACTION STAGE. EVEN
FACTORING IN SNOW MELT OF 0.2 TO 1 INCH FROM PORTIONS OF THE UPPER
GREENBRIER DOES NOT BRING THE VAST MAJORITY OF ENSEMBLE MEMBERS TO
EVEN ACTION STAGE AT ALDERSON RIVER GAGE IN GREENBRIER COUNTY. IN
ADDITION...MUCH COOLER AIR EXPECTED BY LATE MONDAY WILL BE FILTERING
INTO THE UPPER GREENBRIER BASIN WHICH WOULD SLOW ANY SNOWMELT ALONG
WITH THE POSSIBILITY OF FROZEN PRECIPITATION. QPF FROM OUR VARIOUS
RFCS NEXT 48 TO 72 HOURS ALSO FAIRLY LIMITED...RANGING FROM LESS
THAN 0.50 INCHES FAR SOUTHEAST BASINS TO OVER 1 INCH FAR NW ALONG
WITH SOME SNOWMELT. HOWEVER NOT NEARLY ENOUGH TO BRING DETERMINISTIC
RIVER FORECASTS TO ANYTHING APPROACHING FLOOD STAGE DURING THIS
FORECAST CYCLE. WILL CONTINUE TO MENTION OUTSIDE POSSIBILITY OF
RIVER FLOODING IN THE HWO AS THE EVENT UNFOLDS OVER THE NEXT FEW
DAYS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...PC
NEAR TERM...PC
SHORT TERM...WP
LONG TERM...WP
AVIATION...CF/RAB
HYDROLOGY...PC
Hazardous weather outlook, Mar 16, 3:14 PM EST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT SAT MAR 16 2013
NCZ003>006-019-020-VAZ032-043>047-058-059-172015-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
414 PM EDT SAT MAR 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND SOUTHWEST VIRGINIA.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ALONG A
SOUTHWARD MOVING FRONTAL BOUNDARY. A FEW OF THE THUNDERSTORMS
COULD BECOME STRONG AND PRODUCE MARGINALLY SEVERE HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-002-018-VAZ007-009>017-022-033-034-172015-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-FRANKLIN-BEDFORD-
414 PM EDT SAT MAR 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ALONG A
SOUTHWARD MOVING FRONTAL BOUNDARY. A FEW OF THE THUNDERSTORMS
COULD BECOME STRONG AND PRODUCE MARGINALLY SEVERE HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A WINTRY MIX OF FREEZING RAIN...SLEET...AND SNOW WILL BE POSSIBLE
MONDAY MORNING...MAINLY NORTHWEST OF A BOONE...TO ROANOKE...TO
BEDFORD LINE. MINOR ACCUMULATIONS OF WINTER PRECIPITATION WILL BE
POSSIBLE AT THAT TIME BEFORE THE PRECIPITATION CHANGES BACK TO
RAIN. RAINFALL OF 1.0 TO 1.5 INCHES WILL BE POSSIBLE DURING THE
PERIOD...WHICH MAY RESULT IN MINOR FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ018-023-024-035-172015-
CRAIG-BOTETOURT-ROCKBRIDGE-AMHERST-
414 PM EDT SAT MAR 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ALONG A
SOUTHWARD MOVING FRONTAL BOUNDARY. A FEW OF THE THUNDERSTORMS
COULD BECOME STRONG AND PRODUCE MARGINALLY SEVERE HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SLEET AND SNOW WILL BE POSSIBLE MONDAY MORNING...WITH
ACCUMULATIONS OF 1 TO 2 INCHES POSSIBLE AROUND
DAYBREAK. RAINFALL UP TO 1.5 INCHES WILL ALSO BE POSSIBLE DURING
THIS TIME FRAME...WHICH MAY RESULT IN MINOR FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ019-020-WVZ045-172015-
ALLEGHANY VA-BATH-GREENBRIER-
414 PM EDT SAT MAR 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ALONG A
SOUTHWARD MOVING FRONTAL BOUNDARY. A FEW OF THE THUNDERSTORMS
COULD BECOME STRONG AND PRODUCE MARGINALLY SEVERE HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PERSISTENT PERIOD OF LIGHT TO MODERATE RAIN SUNDAY THROUGH EARLY
TUESDAY WILL RESULT IN RAINFALL TOTALS OF 1.5 TO 2.0 INCHES
DURING THE PERIOD. THE GROUND ACROSS THIS REGION IS FAIRLY WET
FROM PREVIOUS RAINFALL AND RECENT SNOW MELT. ADDITIONAL UPSTREAM
SNOW MELT COMBINED WITH THE EXPECTED RAINFALL MAY RESULT IN
SIGNIFICANT RISES ON AREAS STREAMS AND RIVERS.
IN ADDITION...SNOW AND SLEET IS EXPECTED MONDAY MORNING...WITH
ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE...ESPECIALLY AT THE
HIGHER ELEVATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WVZ042>044-172015-
MERCER-SUMMERS-MONROE-
414 PM EDT SAT MAR 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ALONG A
SOUTHWARD MOVING FRONTAL BOUNDARY. A FEW OF THE THUNDERSTORMS
COULD BECOME STRONG AND PRODUCE MARGINALLY SEVERE HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PERSISTENT LIGHT TO MODERATE RAINFALL IS EXPECTED SUNDAY THROUGH
EARLY TUESDAY. RAINFALL OF 1 TO 1.5 INCHES WILL BE POSSIBLE
ACROSS THE REGION DURING THIS TIME FRAME...WHICH WILL LIKELY
RESULT IN RISES ON AREAS STREAMS AND RIVERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 16, 2:26 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EDT SAT MAR 16 2013
VAZ019-020-WVZ045-162030-
BATH VA-ALLEGHANY VA-GREENBRIER WV-
326 PM EDT SAT MAR 16 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
BATH COUNTY IN WEST CENTRAL VIRGINIA...
EXTREME NORTHEASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
EXTREME NORTHEASTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 430 PM EDT
* AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR RICHWOOD...MOVING EAST AT 40
MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
WARM SPRINGS... HOT SPRINGS...
MILLBORO... NEOLA...
NATURAL WELL... INGALLS FIELD...
CALLISON... BACOVA JUNCTION...
CARLOOVER... MOUNTAIN GROVE...
YOST... NIMROD HALL...
LONGDALE FURNACE... RORER...
LEONARD... BURNSVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3823 8036 3811 8036 3805 8027 3804 8021
3806 7997 3811 7993 3813 7995 3818 7992
3823 7985 3814 7946 3782 7968 3810 8067
3811 8067 3827 8044
TIME...MOT...LOC 1923Z 285DEG 52KT 3827 8054
KKSpecial weather statement, Mar 16, 3:16 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT SAT MAR 16 2013
VAZ019-020-024-035-162115-
BATH VA-AMHERST VA-ROCKBRIDGE VA-ALLEGHANY VA-
416 PM EDT SAT MAR 16 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
BATH COUNTY IN WEST CENTRAL VIRGINIA...
AMHERST COUNTY IN CENTRAL VIRGINIA...
ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
NORTHEASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 515 PM EDT
* AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR HOT SPRINGS...MOVING SOUTHEAST
AT 40 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
COLLIERSTOWN... ROCKBRIDGE BATHS...
BUENA VISTA CITY... WARM SPRINGS...
HOT SPRINGS... CLIFTON FORGE CITY...
AMHERST... FORKS OF BUFFALO...
CLIFFORD... GOSHEN...
MILLBORO... VESUVIUS...
ALTO... CORNWALL...
FAIRFIELD... PLEASANT VIEW...
ORONOCO... NATURAL WELL...
INGALLS FIELD... CALLISON...
LAT...LON 3808 7946 3792 7919 3786 7914 3781 7917
3778 7907 3772 7906 3769 7898 3757 7891
3748 7895 3772 7969 3777 7968 3780 7981
3777 7985 3786 8014 3790 8012 3799 8000
3815 7992
TIME...MOT...LOC 2009Z 297DEG 47KT 3800 7984
KKSpecial weather statement, Mar 16, 4:12 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
512 PM EDT SAT MAR 16 2013
VAZ035-046-047-162215-
BUCKINGHAM VA-APPOMATTOX VA-AMHERST VA-
512 PM EDT SAT MAR 16 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...
APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
AMHERST COUNTY IN CENTRAL VIRGINIA...
* UNTIL 615 PM EDT
* AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR INGALLS FIELD...OR 2 MILES
SOUTH OF HOT SPRINGS...MOVING SOUTHEAST AT 40 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS
STORM. RAINFALL UP TO AN INCH IS POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
AMHERST... FORKS OF BUFFALO...
CLIFFORD... APPOMATTOX...
BENT CREEK... DILLWYN...
ELON... STONEWALL...
SHEPPARDS... PLEASANT VIEW...
FALCONERVILLE... NEW GLASGOW...
LOWESVILLE... RIVERVILLE...
OAKVILLE... EVERGREEN...
TOWER HILL... CENTENARY...
TOGA... ANDERSONVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3735 7845 3733 7851 3740 7859 3735 7859
3725 7869 3762 7940 3763 7940 3775 7922
3775 7907 3771 7906 3769 7898 3755 7890
3754 7883 3763 7882 3763 7872 3770 7869
3769 7864 3776 7861 3776 7847 3769 7824
TIME...MOT...LOC 2109Z 304DEG 33KT 3797 7984
KKThunderstorm Wind, Amherst
- When
- March 16, 4:25 PM EST
- Where
- Amherst County, 2.14 mi E of Madison Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 37.425, -79.091
Thunderstorm winds brought down several trees off Riverview Road and torn down fencing.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Virginia, March 16, 2013$32,000 · 55 kt wind · 3 events
- High Surf in Hawaii, March 16 to 17, 201311 events
- Winter Weather in Pennsylvania, March 16, 20137 events
- Winter Weather in South Dakota, March 16, 20137 events
- Winter Weather in New Jersey, March 16, 20136 events
- Winter Weather in Colorado, March 16 to 18, 20133 events
- Heavy Snow in Washington, March 16 to 17, 20132 events
- Wildfire in Arkansas, March 16, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443039.